Texas, 2017

Flash Flood in Texas, July 24, 2017

July 24, 2017 · NWS HGX · 1 event in 1 county or zone

Scattered thunderstorms slowly moving across Houston County put down high enough rainfall rates to induce localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms slowly moving across Houston County put down high enough rainfall rates to induce localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 24, 5:35 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 24, 5:35 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 AM CDT Mon Jul 24 2017

.AVIATION...
A few items of note this morning as northern Texas convective
outflow has provided the initiation and focus for slow-moving
clustering storms north and east of the hubs. Anticipating that
this activity will only impact Huntsville as showers and storms
build back to the west over their air space...VCSH over the next
couple of hours with a possible addition of thunder through 15-16Z
as it continues to be monitored. The second mention will be of a
lower level jet stream hugging the coast through mid-day. Albeit
forecast to weaken...this jet could introduce periodic early day
MVFR ceilings but will most likely be noticed in higher turbulence
within the lower few thousand feet. Thus...early day attention
needs to be paid for the existence of lower level turbulence across
more southern region terminals. Drier air working its way in from
the southwest should preclude the mention of afternoon precipitation
and aid in scouring out lower level decks (just mid level ceilings).
A slight chance for a repeat of north(east)ern state storm outflow
reaching the northern hubs tomorrow morning. 31

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT Mon Jul 24 2017/

DISCUSSION...
3 AM temperatures across Southeast Texas range from the upper 70s/near
80 well inland to the mid 80s at the coast. An outflow boundary from
earlier north Texas convection and possibly some weak convergence has
helped to set off slow moving showers and thunderstorms across our far
north and northeast counties, roughly from the Latexo/Crockett area
to around Apple Springs and from the Lake Livingston area to Moscow.
Leftover boundaries from these overnight storms could help to generate
more activity during the day today in and around that area, and that
is where we are carrying the higher rain chances. More stability should
exist the further south and southwest you go, and that is where little
to no rain is expected. Afternoon high temperatures in/around the rain
areas should not be as warm as the rest of the area. With mid/upper
level high pressure building into the area as the rest of the week
progresses, low rain chances (generally 20% or less) and increasing
heat can be expected for a majority of us. We'll need to keep a close
eye on heat index values that could approach heat advisory values of
108 degrees. Models are still trying to set up a western U.S. ridge
and an eastern U.S trough over the weekend, and this might allow for
a weak frontal boundary to enter our area and bring with it our next
best chances of rain and potential heat relief.  42

MARINE...
Surface high pressure situated off the upper Texas coast is likely
the reasoning for this recent suppression of shower and storm
activity. The presence of the lower level jet stream paralleling the
coast has allowed a more persistent caution level wind to hang on
through early Monday morning. A weakening low level jet with the
westward expansion of northern Gulf-centered high pressure will
lower onshore winds to below caution criteria through the morning.
This will also create enough subsidence to inhibit any significant
local water shower or thunderstorm development through the week. The
general theme this week will be much less shower and storm
activity with light onshore flow over average 2 to 3 foot seas. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      97  77 100  77 100 /  30  10  10  10  20
Houston (IAH)              97  78  97  78  97 /  20  10  10  10  20
Galveston (GLS)            93  83  93  83  93 /  10  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for the
     following zones: Brazoria...Chambers...Galveston.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...42
Aviation/Marine...31
Hazardous weather outlook, Jul 24, 2:57 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
357 AM CDT Mon Jul 24 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251200-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
357 AM CDT Mon Jul 24 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible, mainly well to the north of
Interstate 10. Outside of the rain areas, heat index values will be
on the rise. Make sure precautions are taken to keep people and pets
safe from the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

As the week progresses, rain chances come down, but heat index values
might have the potential to rise toward heat advisory levels. Continue
to make sure precautions are taken to keep people and pets safe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Houston

When
July 24, 6:30 AM CST to 9:00 AM CST
Where
Houston County, 2.52 mi N of Augusta to 3.48 mi E of Augusta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.566, -95.325

Heavy rain caused FM 227 and FM 3016 to become impassable due to flooding just east of Augusta.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714370.